Experience with- Risperdal & Depakote combo?

Discussion in 'General Parenting' started by serenityprayer, Jan 15, 2010.

  1. serenityprayer

    serenityprayer New Member

    Anyone have experience with their difficult child taking Risperdal and Depakote together? difficult child has been taking Risperdal for a few months and it is really helping the bipolar night terrors and hallucinations, etc. but we surely need some more help and we are starting a mood stabilizer now..the Depakote.

    He is taking 2mg Risperdal and 125mg Depakote twice a day.

    Any advice or warnings? Thanks in advance! :D
  2. klmno

    klmno Active Member

    I'd recommending startig with the lowest dose of depakote possible. Others will have better input on this but when my son started it and titrated up to a certain dose, he became a very frightening (ppossibly delusional and violent time bomb- at least that's what he sounded like), but he went back down on the dose and did ok with it. It is a pretty good MS, in my humble opinion. Things might be a lot different with a difficult child that is as yooung as yours but I wonder why they didn't try lamictal or lithium instead of depakote.
  3. GoingNorth

    GoingNorth Crazy Cat Lady

    Depakote can cause weight gain and tremors, as can the Risperdal. That said, it's a very common combination for BiPolar (BP) treatment and many have great results with it.

    Do remember that Depakote is dosed to effective blood level. This means that he will have blood drawn and his drug levels measured. His dosage will be calculated based on how much he needs to reach therapeutic levels.

    Also, Depakote requires that periodic labs for liver function be drawn as in rare cases, Depakote can be hard on the liver
  4. slsh

    slsh member since 1999

    thank you started out on Depakote, with Risperdal added a couple months later. We noticed an improvement within weeks in terms of frequency of his cycling. He used to be up, down, and all around several times a day and gradually it became very mild cycling most of the time, with a huge blow up every 3 months or so. Definitely much better. He did gain weight, but for us that was a small price to pay. I would say he became chunky rather than flat out obese.

    You do want to make sure you get a CBC and liver function tests on a regular basis.

    After over 10 years on it, thank you did develop hyperammonemia which presented like his "normal" decompensation (more bizarre than usual thoughts, suicidal, etc.). At that point he had to come off the Depakote. My understanding is that it's a relatively rare potential side effect, but you do want to make sure that you are aware of the possibility. drugs.com is a great place to research medications.

    Good luck with it - I hope it's a good combination for your difficult child.
  5. serenityprayer

    serenityprayer New Member

    Thanks to you all...that is all very good info! difficult child had a blood test...many different tests and doctor told me he needed a baseline due to the depakote. My difficult child was underweight cuz he could never sit still long enough to eat a meal. He has gained a signifigant amount of weight on the risperdal..but he really neede to. He is normal weight now but something the doctor is going to watch and he has warned us about. All of a sudded difficult child has a love for cheese fries.....he never did before LOL!!!!!!!!!!

    It seems like the risperdal has helped the sleep and night terrors a bit and he is way less manic on it. What did happen though...due to his severe anxiety the doctor put him on prozac and warned us to watch for signs of mania, etc. We were informed bipolar kids could have a bad reaction to it but we all thought it was worth a try. Well... difficult child went into full blown mania and he is still fighting it. We stopped the prozac and started the depakote...so I hope it helps fast. The prozac seemed to really help the anxiety at first...then it turned around quick into mania. We had the textbook bipolar reaction:(.

    Thanks for the info again!!!!!!!!!! I am hoping this is the right combo since the risperdal has been great. :D

    Hugs for you all!!!!!!!!!!!!!!! This is not an easy journey and I appreciate being to hop on to this board when I need to.

    How long does depakote typically take to kick in at a therapeutic level?
  6. GoingNorth

    GoingNorth Crazy Cat Lady

    How long it takes for Depakote to get to therapeutic levels is a very individual thing. Most psychiatrists will start testing about 6 weeks in and then once levels are reached, will drop back to testing every few months.

    This is for adults. It might be different for children because they metabolize medications differently than adults do.
  7. smallworld

    smallworld Moderator

    Our psychiatrists tested Depakote levels about 6 days after each dose increase to see where our kids were. Kids with BiPolar (BP) sometimes do well at blood levels of 80 to 90, but some need higher levels of 100 to 125. It is unlikley your difficult child will get to that high of a level by taking 125 mg of Depakote twice a day so adjustments may need to be made once blood levels are taken.

    Depakote typically takes 6 to 8 weeks at a therapeutic level to become fully effective. Because Depakote works very well for mania, it can sometimes push so far down on the mood that it can cause depression. My two older children, who initially needed mood stabilization following manic reactions to SSRIs but lie on the depressive end of the mood spectrum, became irritable and depressed on high levels of Depakote so we switched over to Lamictal. They've done much better long-term on that mood stabilizer.
  8. hearts and roses

    hearts and roses Mind Reader

    difficult child had been taking risperdal to help with her trunk tics and it helped a lot. Then they added depakote briefly. Briefly because the combination cause her to be very sleepy. She's already a sleeper so forget about it - she was a goner. And the depakote didn't have such a huge impact on her anyway. Eventually, we discontinued the risperdal because it caused her body to make too much progestin and eventually her breast began milk production. Yeah, weird, but not really - it's one of those strange side effects that is rare. Leave it to difficult child. Overall, the risperdal helped for a long time. The depakote, I'm not so sure about, but each of us is different in how we handle any medication. I hope this is a good combo for yours.
  9. GoingNorth

    GoingNorth Crazy Cat Lady

    At least Risperdal and Zyprexa can cause breast development in males and females, and even milk production.

    These medications (not sure about the other atyp APs) cause an increase in prolactin secretion. It's a rare side effect but it can happen.
  10. serenityprayer

    serenityprayer New Member

    Thanks so much for sharing your personal experiences ;)

    So far so good on the medications......one really nice thing is that once we added the depakote....difficult child is sleeping even way better. He is a little more tired during the day, but that is also a good thing since he was getting so manic.

    I am just trusting God during this journey and hoping we get it all figured out sooner then later.

    Thanks again everyone!!!!!!!!!!!!!!! God bless u all :D
  11. Shari

    Shari IsItFridayYet?

    My wee difficult child takes risperdal and depakote and does well on it.

    Wee is odd in that the therapeutic level for him is much lower than what is generally considered to be an effective level. By increasing wee's depakote to what is "therapeutic" resulted in a paradoxical effect and actually increased the behaviors we were trying to control...and it took us quite some time to figure that out.

    Once we reduced his dosage again, tho, he was great, again.
  12. serenityprayer

    serenityprayer New Member

    That is good to know Shari...thanks so much!

    I LOVE your "attempting to give a damn" gage avatar. That is HILARIOUS!!!!!!!!!! I have a tank top that says "My Give A Damn's Busted" LOL!!!!!!!!!!!!!!!

    Thanks again everyone...so far we are tolerating the depakote well :D
  13. LadyM

    LadyM Guest

    My difficult child takes both as well and has for several years. Since he has been going through puberty, he has begun having more frequent seizures and his neuro has upped the Dep dosage.

    I've not found any side effects or any warnings. His medications are a huge help but are not a miracle worker. He still has a lot of behavior issues (defiance, etc) as well as the usual autism issues, but he is considerably more management with the medications than without.

    He also takes aderol which helps his ability to focus in school tremendously.